Specific Pain returned when reducing to 5 MG Pred

Frustrating

Diagnosed with PM our last April. Started at 12 MG Pred, then slowly started reducing half a milligram every three weeks. Went to five MG, started having breakthrough pain especially in legs and buttocks.

Last few days went to 6, 7, 8, 9 and now 10 mg and still feeling some pain, mostly towards end of day. Any advice, should I go even higher on Pred until pain totally gone?

Thanks for any insight

5 Replies

oldestnewest
  • Hi Dwid,

    Even though you've only reduced by 0.5mg a time, it sounds that you've gone past the dose needed to control your inflammation. Unfortunately because you've reduced every 3weeks it's probably built up over time without you realising it until you got 5mg and then surfaced. So it's difficult to tell what was your optimum dose.

    Once you're down to about 7mg it's the time your adrenal glands should kick back in, so you need to be even more cautious with tapering. So it's probably a bit of both scenarios.

    Would suggest you stay at 10mg for a week or so to see if things improve. You need to give the new dose time to work, and it would be a shame if you have to go back up to your starting dose. But you may have to, let's hope not.

    If you find 10mg is okay, then stay on that dose for a month before you start thinking about reducing again. Next time perhaps you could try a slower taper that takes 3or 4 weeks rather than an 'overnight' drop.Most find that easier, and much more likely to catch a flare before it gets out of hand.

    You may be able to get back down to 7mg fairly easily, but from there, for reasons stated, you do need to be a bit more mindful of reductions.

    Good luck.

  • DL has said it all - you can't reduce that fast successfully without checking you are still on a dose that is enough to manage the daily dollop of new inflammatory substances. As soon as they mount up the symptoms will be back. Unfortunately, often it is more difficult to get things under control once a flare has appeared and creeping up as you did rarely works. If 12mg worked in the first place (it is a pretty low dose) I would stick at the 10mg for at least a few days and see how that progresses and hope it really was at 5mg the dose wasn't enough - it could have been higher.

    And try also moderating your activity during the day - it may be that returning pm pain is due to overdoing things.

  • If the pain is showing up at the end of the day rather than the morning - could you be overdoing things? Maybe it's "just" muscle aches from one of those add on things like periformis syndrome or myofacial pain.

  • Have not been physically as active as before to be honest. Do you think taking additional pred in the evening helpful or just more in the a.m. to get through the entire day and night till next morning?

    thanks for replying

  • Suppose you could try splitting your dose, that works for some. Most people do that to help with mornings, but reading another post today from Christine, she takes part early morning, and part mid afternoon. It obviously works for her, so it may be worth trying. As I've said before, you do have to experiment sometimes to find what is right for you.

    Usual split is approx two thirds am, one third later in day. But whatever you decide to do, it may take a few days or so to settle so give your new regime a chance to work.

    Let us know how you get on.

You may also like...